Flash Flood, Montgomery
- When
- July 12, 7:45 AM EST to July 13, 1:56 AM EST
- Where
- Montgomery County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
A series of thunderstorms with very heavy rain caused widespread poor drainage and some creek flooding in Montgomery County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with very heavy rain caused widespread poor drainage and some creek flooding in Montgomery County. Between 8 a.m. and 6 p.m. EDT on the 12th at least one quarter of an inch of rain fell every hour at the Philadelphia International Airport. A series of thunderstorms with heavy rain occurred from 630 a.m. through 5 p.m. EDT at the Pottstown Airport. There were many submerged vehicles and flooded basements throughout the county. Many water rescues from stalled vehicles occurred in and around Pottstown. Four people were rescued from an island on the Perkiomen Creek in Skippack Township. The Perkiomen Creek at East Greenville was above its 5 foot flood stage from 731 p.m. EDT through 910 p.m. EDT on the 12th. It crested at 5.21 feet at 830 p.m. EDT. The Manatawny Creek at Pottstown was above its 6 foot flood stage from 251 p.m. EDT on the 12th through 256 a.m. EDT on the 13th. It crested at 9.76 feet at 10 p.m. EDT on the 12th. The heavy rain loosened the soil and caused trees to topple over and take down power lines. About 10,000 homes and businesses in the PECO Energy service area lost power, 6,000 of them occurred in Montgomery County. Storm totals included 5.96 inches in Hatboro, 5.35 inches at the Willow Grove NAS, 5.25 inches in Pottstown, 4.75 inches in Lower Moreland Township, 4.28 inches at the Pottstown Airport, 4.06 inches in Green Lane, 3.40 inches in Palm, 3.25 inches in East Norriton and 3.10 inches in Graterford. Thunderstorms formed and continued to reform north of a nearly stationary front over the Delmarva Peninsula.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 7:18 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 818 AM EDT MON JUL 12 2004 .UPDATE... ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN THE FLOOD WATCH. UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO FOLLOW SOON. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071. NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019. DE...FLOOD WATCH THROUGH TONIGHT DEZ001. MD...FLOOD WATCH THROUGH TONIGHT MDZ008. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. GORSE ----------------------------------- .PREVIOUS DISCUSSION FROM 345 AM... .SHORT TERM (TONIGHT THROUGH TUESDAY)... FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP. && .HYDROLOGY... WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY. WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE GIVE ALL THE ABOVE. && .LONG TERM (WED THROUGH SUNDAY)... MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .MARINE... FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3 TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE. REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS, AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS MARINE AREA. && .AVIATION... TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA. && ZEV/NYY5531
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 459 AM EDT MON JUL 12 2004 DEZ002>004-MDZ012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-122100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-CAPE MAY NJ- CARBON PA-CAROLINE MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ- CUMBERLAND NJ-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MIDDLESEX NJ-MONROE PA- MORRIS NJ-NORTHAMPTON PA-OCEAN NJ-QUEEN ANNES MD-SALEM NJ- SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-WARREN NJ- WESTERN MONMOUTH NJ- 459 AM EDT MON JUL 12 2004 ...HEAVY RAIN AT TIMES TODAY AND TONIGHT... A MOIST FLOW OFF THE ATLANTIC, A FRONT ADVANCING FROM THE SOUTH, LOW PRESSURE ADVANCING FROM THE WEST AND AN UPPER LEVEL DISTURBANCE THAT IS UNUSUALLY STRONG FOR SUMMER ARE EXPECTED TO WORK TOGETHER TO CAUSE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THOSE SHOWERS AND THUNDERSTORMS WILL GENERATE HEAVY RAIN. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED ACROSS THE REGION, WITH GREATER LOCAL AMOUNTS POSSIBLE. THE RAIN MAY CAUSE SOME FLOODING IN POOR DRAINAGE AREAS, SOME ROADWAYS, AND IN SMALL STREAMS AND CREEKS. STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ADDITIONAL INFORMATION AS IT BECOMES AVAILABLE. FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT: WWW.WEATHER.GOV/ER/PHI. WN/MPD
The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422185.